Alert archive / Delaware / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Sep 6, 2017, 5:07 PM EDT for Sussex County, Delaware. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2017, 5:07 PM EDT (21:07 UTC)
- Expired
- Sep 6, 2017, 6:15 PM EDT
- In force
- 68 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 34 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
086
WWUS81 KPHI 062107
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
507 PM EDT WED SEP 6 2017
DEZ003-004-062215-
Inland Sussex-Delaware Beaches-
507 PM EDT WED SEP 6 2017
...THUNDERSTORMS TO BRING HEAVY DOWNPOURS TO SOUTHEASTERN SUSSEX
COUNTY...
At 502 PM EDT, radar indicated a line of showers and thunderstorms
over lower Delmarva moving to the north-northeast at 25 mph. This
activity should move into far southeastern Sussex County around 530
PM and continue into the early evening.
These storms will contain torrential downpours, and may cause
localized flooding in low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.
Locations impacted include...
Millsboro, Lewes, Selbyville, Dagsboro, Millville, Henlopen Acres,
Gumboro, Cape Henlopen State Park, Long Neck, Ocean View, Frankford,
South Bethany and Dewey Beach.
Winds up to 30 mph are possible with these storms.
Frequent cloud to ground lightning and wind gusts to around 30 mph
are possible with these storms. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.
LAT...LON 3846 7558 3880 7518 3880 7509 3867 7507
3869 7508 3869 7514 3864 7513 3862 7508
3866 7507 3861 7506 3859 7521 3857 7518
3858 7507 3860 7509 3860 7506 3845 7505
TIME...MOT...LOC 2102Z 229DEG 24KT 3823 7529 3768 7588
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 6, 3:46 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 6, 3:46 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 346 PM EDT Wed Sep 6 2017 .SYNOPSIS... A stationary front draped from north to south across our region will finally move offshore overnight. A broad high pressure system extending from the Canadian Prairies to the lower Mississippi Valley will build into the area through early next week. A weak cold front may approach the region by midweek, as we monitor the eventual northward progress of weakening Hurricane Irma. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A cold front extended from the waters off the New Jersey coast, across the central Delmarva to low pressure in the Carolinas at mid afternoon. The front will continue to drift eastward as the low moves to the northeast. The low is forecast to reach Long Island shortly after midnight before moving into New England toward morning. A wide band of rain extended from eastern New York to the western Carolinas with lines of showers and thunderstorms in the more unstable air in the eastern Carolinas. The precipitation will continue to lift to the northeast along with the surface low. We will continue to mention showers into tonight. Also, we will maintain the forecast of isolated thunderstorms near the coast into this evening. Rainfall totals of a half inch to inch are expected with locally higher amounts possible, especially on the coastal plain. The rain should come to an end from west to east across our region between midnight and daybreak. There will be a light north to northwest surface flow. Minimum temperatures are anticipated to be in the 50s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Surface high pressure is forecast to begin building into our region from the west and southwest on Thursday. As a result, we are anticipating a clearing trend early in the day. However, a short wave traveling in the mid level trough over the eastern states is expected to pass overhead around midday. The feature may cause some cumulus/stratocumulus to develop at that time and there is a low or slight chance of rain showers in our northern counties. The clouds and localized showers will be on the decrease late in the day with the loss of daytime heating. We are expecting a west wind around 10 MPH on Thursday. High temperatures should range from the middle 60s in the Poconos to the middle 70s on the coastal plain. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The mid-level flow features a highly amplified pattern with a west coast ridge-east coast trough, translating into a Rex Block from the Great Lakes into the Southeast US this weekend, with the northern stream removed well to the north. The models then diverge early next week as to how quickly this block breaks down, and further to the degree of interaction (e.g., phasing) between several pieces of northern stream energy in the Great Lakes, and southern stream energy/Irma during the middle of the week. In addition, it remains to be seen just how quickly the western Atlantic ridge breaks down. This all leads to considerable spread and thus uncertainty with regard to Irma's track early next week. The NHC forecast as of 15Z/06 places Irma just east of Miami at 12Z Sunday. From here, solutions range from the Ohio Valley to off the Carolina coast in the Tuesday-Wednesday time frame. We followed WPC guidance, which is a blend of the 00Z means, ECMWF, and GEFS. This takes a low pressure center to near Wilmington NC at 12Z Wednesday. Scattered showers are possible Friday afternoon and evening, mainly north of I-78. Cyclonic flow aloft with 500 hPa temps nearing -20C across this and mid-level Lapse Rates up to 6.5 C/km. Lifted Indices and Totals Totals approach zero and 50, respectively. With daytime heating, a weak surface trough, and sufficient columnar moisture, expect scattered showers. Cannot rule out an isolated thunderstorm as well. Otherwise, considerable stratocumulus northwest of the fall line, with more sunshine to the southeast. By Saturday, the trough will be directly overhead, but the column will be drier. Expect partly sunny skies with some stratocumulus again, although not as much coverage as Friday. A dry day is in store. Sunday may be devoid of all but some thin high clouds, while high clouds likely increase Monday as the upper jet moves overhead. Some patchy late night/early morning fog is possible at the more prone locations, mainly Friday and Saturday mornings, but not expecting anything widespread. Looking ahead to Tuesday and Wednesday, all eyes are on Irma. Given the uncertainty discussed previously, this will be a a very low confidence forecast. A further inland track to the west of our area would lead to more of an extratropical transition, and thus an asymmetrical system, with heavier rainfall situated to the west and gusty winds to the east. While a position off the Carolina coast would help Irma maintain it's tropical characteristics. At this point, we have increased PoPs into the chance category for Tuesday and Wednesday. Keep in mind the robust surface high to the north, which will initially lead to a sharp cutoff in any precip, and in increase in easterly winds given the pressure gradient. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Conditions will favor MVFR into tonight as showers continue to move through our region. Conditions may improve briefly to VFR at times, and they may fall to IFR in any moderate to heavy rain showers. Improvement is forecast to begin late tonight with partial clearing and VFR conditions anticipated for Thursday. A light north to northwest wind is forecast into tonight with a west wind around 10 MPH expected for Thursday. Outlook... Thursday night through Monday...Predominantly VFR conditions are expected through the period. The only exception may be some patchy fog Friday and Saturday mornings, but this will be isolated, and will likely not affect the TAF sites. A westerly wind on Friday will shift to the north on Saturday morning, then northeast on Sunday. Wind gusts are expected to remain below 20 knots through the period. && .MARINE... A cold front was located over the coastal waters of New Jersey and over Delaware Bay at mid afternoon. The boundary will slide slowly to the east tonight as an area of low pressure rides northeastward from the Carolinas. A variable wind is anticipated for this evening. It should favor the north and northwest behind the cold front, and the west and southwest ahead of it. Speeds should be in the 5 to 15 knot range. The wind is expected to settle into the west at 10 to 15 knots for Thursday. Wave heights on our ocean waters should be 3 to 4 feet. Waves on Delaware Bay are forecast to be 1 to 3 feet. Outlook... Thursday night through Monday...Marginal SCA conditions will persist through the period with elevated seas. In addition, wind gusts 20 to 25 knots at times are possible Saturday into Sunday in north-northeast winds as high pressure builds across the waters. Also, seas may be right around 5 feet especially with swells arriving from well distant Hurricane Irma. RIP CURRENTS... The rip current risk remains moderate through this evening, albeit marginal. Play it safe and swim the presence of lifeguards where our chance for any needed rescue is much greater. It is important to note that after Labor Day, many beaches may be unguarded. Most rip current fatalities occur at unguarded beaches. Only swim in the presence of a lifeguard. We are also seeing a number of wave-related (e.g., shorebreak) injuries. Enter the ocean feet first and do not turn your back to the water. For those that are in planning and are interested...a general outlook follows: Thursday...Low enhanced or moderate risk using 2 ft 11-18 second with a west wind of about 12 knots. Will favor Moderate. Friday...3 or 5 ft swell with a 14-18 second period and west wind of about 8 kt...a solid MDT risk. Saturday...3 or 4 feet and a 13-14 second period with a north wind 10 kt gives us a solid moderate risk or possibly HIGH. Sunday...a 2 to 3 ft 12 to 16 second period swell should dominate the shorter period ne wind wave group and result in a moderate risk. Monday...6 feet 8 seconds with a northeast wind of 10-15 kt should result in solid moderate. Tuesday...UNCERTAIN and low confidence: 10 feet 9 seconds and an east wind of 15 kt could result in a high risk. The uncertainty is how the IRMA evolution works and whether 00z/6 GEFS pattern is correct. There is quite a bit of spread in solutions. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Franck Near Term...Iovino Short Term...Iovino Long Term...Franck Aviation...Franck/Iovino Marine...Franck/Iovino
Hazardous weather outlook, Sep 6, 3:15 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 315 PM EDT Wed Sep 6 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-071915- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 315 PM EDT Wed Sep 6 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please monitor the northward progress of Hurricane Irma as it weakens early next week for any possible impacts on our region. Confidence at this time regarding any details is highly uncertain as these will depend on the track, timing and intensity of Irma. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-071915- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 315 PM EDT Wed Sep 6 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. For the most part, there will be a moderate or greater risk for the development of dangerous rip currents into early next week as long period swells from Hurricane Irma arrive. Please monitor the northward progress of Hurricane Irma as it weakens early next week for any possible impacts on our region. Confidence at this time regarding any details is highly uncertain as these will depend on the track, timing and intensity of Irma. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-071915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 315 PM EDT Wed Sep 6 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please monitor the northward progress of Hurricane Irma as it weakens early next week for any possible impacts on our region. Confidence at this time regarding any details is highly uncertain as these will depend on the track, timing and intensity of Irma. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 6, 5:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
507 PM EDT WED SEP 6 2017
DEZ003-004-062215-
Inland Sussex-Delaware Beaches-
507 PM EDT WED SEP 6 2017
...THUNDERSTORMS TO BRING HEAVY DOWNPOURS TO SOUTHEASTERN SUSSEX
COUNTY...
At 502 PM EDT, radar indicated a line of showers and thunderstorms
over lower Delmarva moving to the north-northeast at 25 mph. This
activity should move into far southeastern Sussex County around 530
PM and continue into the early evening.
These storms will contain torrential downpours, and may cause
localized flooding in low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.
Locations impacted include...
Millsboro, Lewes, Selbyville, Dagsboro, Millville, Henlopen Acres,
Gumboro, Cape Henlopen State Park, Long Neck, Ocean View, Frankford,
South Bethany and Dewey Beach.
Winds up to 30 mph are possible with these storms.
Frequent cloud to ground lightning and wind gusts to around 30 mph
are possible with these storms. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.
LAT...LON 3846 7558 3880 7518 3880 7509 3867 7507
3869 7508 3869 7514 3864 7513 3862 7508
3866 7507 3861 7506 3859 7521 3857 7518
3858 7507 3860 7509 3860 7506 3845 7505
TIME...MOT...LOC 2102Z 229DEG 24KT 3823 7529 3768 7588
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:45 AM EDT | Small Craft Advisory for Hazardous Seas | PHI | 8 hr | |
| Sep 6, 8:00 AM EDT | Special Weather Statement | PHI | Burlington, Camden, Ocean | 60 min |
| Sep 6, 5:48 PM EDT | Special Marine Warning | PHI | 87 min | |
| Sep 5, 11:27 PM EDT | Special Weather Statement | PHI | Sussex | 48 min |
| Sep 6, 12:01 AM EDT | Special Weather Statement | PHI | Sussex | 44 min |
| Sep 6, 6:00 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 15 min |
| Sep 6, 6:16 PM EDT | Special Weather Statement | PHI | Sussex | 44 min |
| Sep 6, 6:26 PM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
Nearby
Special Weather Statements in Delaware, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.